My elderly Mother’s primary care physician recently mentioned that Sundowner’s Syndrome could be part of her agitation at night time. I have never heard of this term before and would appreciate any information you might have on this. Thank you!
—Albert in Buford
Many agree that the evening hours can be especially challenging for the elderly dealing with dementia and Alzheimer’s disease.
So, what is Sundowner’s? Put simply, it is an ailment that causes confusion that often occurs after sundown. However, it is anything but simple.
Minds are complex … Sundowner’s further complicates it. As age advances, the brain deteriorates, causing confusion. Adding to this at the end of the day, people are tired and overstimulated. So it just makes sense that this would get worse as age advances.
Sundowner’s is tough on the sufferers and their caregivers. So what do you do? Although everyone is different, there are some ways to lessen the effects. Here are a few to consider.
- Regulate sleep.
Knowing your loved one’s regular routine is important. Don’t overdo napping during the day. Long naps make it harder to sleep properly at night. Encourage rest throughout the day with one or two catnaps (no more than 20 minutes) can be helpful.
- Have a light-filled, positive environment.
Keep rooms well-lit to enhance the mood and distract from the fact that it’s getting dark outside. Have some music playing that they enjoy, perhaps boosting spirits and encouraging happy memories, thus lessening anxiety. Keep windows open to let light in during the morning to help regular their internal clocks.
- Have active days planned as much as is possible.
Keeping an active mind and body with some exercise and routine activities is good for all. This is especially important for Alzheimer’s sufferers. Anything from a trip to a museum or park or watching a comforting show can help.
- Appropriate medication.
If nothing else is working, you might want to consider an appropriate medication. There are specific products on the market for this condition. Talk to their doctor.